Alert archive / Missouri / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 80, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 21, 1996, 7:22 PM CDT for Barton County, Cedar County, Vernon County, Missouri. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 21, 1996, 7:22 PM CDT (00:22 UTC)
- Expired
- Apr 21, 1996, 8:30 PM CDT
- In force
- 68 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barton County, MO, Cedar County, MO, Vernon County, MO
The radar
The Springfield radar (KSGF), 86 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 0.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 594 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 220024 SVRSGF MOC011-039-217-220130- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 722 PM CDT SUN APR 21 1996 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 830 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN SOUTHWEST MISSOURI ...BARTON COUNTY...CEDAR COUNTY IN WEST CENTRAL MISSOURI ...VERNON COUNTY AT 720 PM...A LINE OF SEVERE STORM WAS DEVELOPING ACROSS NORTHERN BARTON COUNTY. 3/4 INCH HAIL WAS REPORTED WITH THIS STORM AT LIBERAL AT 717 PM BY THE LAMAR POLICE DEPARTMENT. THE STORMS WILL MOVE THROUGH THE IRWIN...LAMAR...MILFORD...SHELDON ...MONTEVALLO AND OLYMPIA AREAS THROUGH 8 PM. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT TO RAPIDLY CHANGING WEATHER CONDITIONS. RUNNELS /SUTTON &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:46 PM CDT, 4 hours 36 minutes earlier.
Area forecast discussion, Apr 21, 2:46 PM CDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 230 PM CDT SUN APR 21 1996 1ST PD FCST PROBLEMS...CHC HVY PCPN/SVR WX. WL MKE QUICK AFD...CWA UNDER TORNADO WATCH DPS QUICKLY SHOT UP INTO THE MID 50S OVR FA WITH TMPS IN MID/UPPER 70S. GETTING TCU OVR SGF ATTM SO CAP HAS BROKE. 8MA SHOWG 40 KTS LLJ IN WRN OK. SCT RW/TRWS ARE BEGINNING TO DEVELOPE OVR NRN ZONES. MODELS SHOWING BROAD TROF MOVG E THRU FCST PD...WITH RIDGE BUILDG OVR WRN US. SGF CU 055/065 040/068 073 07+52 JLN CU 056/066 042/070 075 07+52 SS
In the hours before
Special weather statement, Apr 21, 3:00 PM CDT, 4 hours 22 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 255 PM CDT SUN APR 21 1996 ...TORNADO WATCH FOR PARTS OF SOUTHWEST MISSOURI... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PARTS OF SOUTHWEST MISSOURI UNTIL 900 PM CDT THIS SUNDAY EVENING. THE TORNADO WATCH WILL AFFECT THE FOLLOWING COUNTIES OF SOUTHWEST MISSOURI...BOURBON...CHEROKEE...CRAWFORD...JASPER...VERNON... BARTON...ST CLAIR...CEDAR...NEWTON...MC DONALD LOW PRESSURE OVER NORTHERN TEXAS WITH A WARM FRONT STRETCHING ACROSS ARKANSAS WILL QUICKLY MOVE NORTHEAST INTO NORTHERN ILLNOIS BY MONDAY MORNING. AS THIS STORM SYSTEM APPROACHES EASTERN KANSAS AND WESTERN MISSOURI THE WARM FRONT IN ARKANSAS WILL MOVE INTO NORTHERN MISSOURI ALLOWING FOR VERY MOIST ND UNSTABLE AIR OVER THE REGION. THUNDERSTORMS...MOSTLY STRONG STRETCHES FROM NORTHERN DALLAS COUNTY ABOUT 20 MILES NORTH OF BUFFALO TO VICHY. MOVING TO THE NORTHEAST AT 25 PH. SPOTTERS AND EMERGENCY MANAGERS ACTIVATION WILL BE LIKELY AFTER 4OO PM CDT THIS AFTERNOON AND TONIGHT. THE POSSIBILITY OF VERY HEAVY RAIN...STRONG DAMAGING WINDS...LARGE HAIL...AND EVEN TORNADOES WILL BE POSSIBLE OVER ALL OF THIS AREA FOR THIS AFTERNOON AND TONIGHT. W. MOORE
Special weather statement, Apr 21, 3:30 PM CDT, 3 hours 52 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-212330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 329 PM CDT SUN APR 21 1996 ...TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR THIS SUNDAY AFTERNOON AND EVENING... AT 330 PM CDT A LINE OF THUNDERSTORMS EXTENDS FROM 30 MILES NORTH OF LEBANON TO JUST NORTH OF ROLLA MISSOURI. BRIEF HEAVY RAINS AND POSSIBLE HAIL WILL BE ASSOCIATED WITH THESE STORMS. SOME TOWNS IN THE PATH OF THESE STORMS WILL BE VIENNA AT 340 PM CDT AND ST. ELIZABETH AT 345 PM CDT. ANOTHER AREA OF THUNDERSTORMS ARE DEVELOPING RAPIDLY ACROSS NORTHEAST OKLAHOMA JUST TO THE NORTH OF TULSA MOVING TO THE NORTHEAST AT 40 MPH AND WILL AFFECT THE COUNTIES OF MC DONALD...NEWTON AND JASPER BY 430 PM CDT AND THE COUNTIES OF CHEROKEE IN KANSAS BY 400 PM CDT. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERS.ONS IN SOUTHWEST MISSOURI AND SOUTHEAST KANSAS SHOULD BE ON THE LOOKOUT FOR THRESTENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. W. MOORE
Special weather statement, Apr 21, 4:08 PM CDT, 3 hours 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-220110- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 405 PM CDT SUN APR 21 1996 THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES IN SOUTHEAST KANSAS BOURBON CHEROKEE CRAWFORD IN SOUTHWEST AND CENTRAL MISSOURI BARRY DALLAS LACLEDE OREGON STONE BARTON DENT LAWRENCE OZARK TANEY BENTON DOUGLAS MARIES PHELPS TEXAS CAMDEN GREENE MCDONALD POLK VERNON CEDAR HICKORY MILLER PULASKI WEBSTER CHRISTIAN HOWELL MORGAN SHANNON WRIGHT DADE JASPER NEWTON ST CLAIR ...TORNADO WATCH IN EFFECT FOR SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL MISSOURI UNTIL 900 PM CDT... A LOW PRESSURE AREA OVER OKLAHOMA WILL MOVE NORTHEAST INTO MISSOURI TONIGHT. THE CIRCULATION AROUND THIS SYSTEM WAS BRINGING WARM AND MOIST AIR INTO THE OZARKS AND SOUTHEAST KANSAS. IN ADDITION...THE WINDS IN THE MIDDLE AND UPPER LEVELS OF THE ATMOSPHERE WERE INCREASING. THUS... THE THREAT OF SEVERE THUNDERSTORM DEVELOPMENT EXISTS THIS EVENING OVER THE OZARKS AND SOUTHEAST KANSAS. HIGH WINDS AND LARGE HAIL ALONG WITH HEAVY RAINFALL CAN BE EXPECTED WITH THE STRONGER STORMS...AND THE WIND PROFILE SUGGESTS THAT TORNADO DEVELOPMENT IS ALSO POSSIBLE. A TORNADO WATCH IS IN EFFECT FOR SOUTHEAST KANSAS...SOUTHWEST AND CENTRAL MISSOURI THROUGH 900 PM CDT. THE WATCH AREA EXTENDED TO THE WEST OF A LINE FROM ROLLA TO HOUSTON AND GAINESVILLE. THE CITIES OF SPRINGFIELD...BRANSON...JOPLIN...LEBANON...BOLIVAR...CAMDENTON...MONETT ...CASSVILLE AND NEVADA ARE INCLUDED IN THE WATCH AREA. THE SEVERE WEATHER THREAT WILL BE OVER SOUTHEAST KANSAS AND EXTREME SOUTHWEST MISSOURI THROUGH 600 PM...WITH THE ACTIVITY THEN SPREADING ACROSS THE REMAINDER OF SOUTHWEST AND INTO CENTRAL MISSOURI AFTER 600 PM CDT. THE WEST PLAINS AREA OF SOUTH CENTRAL MISSOURI IS NOT EXPECTED TO SEE SHOWERS AND THUNDERSTORMS UNTIL AFTER 800 PM CDT. SPOTTERS AND EMERGENCY MANAGERS SHOULD PREPARE FOR ACTIVATION. MS
Local storm report, Apr 21, 4:53 PM CDT, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
450 PM CDT SUN APR 21 1996
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0440 PM GIRARD KS 1.75 INCH HAIL
04/21/96 CRAWFORD GOLFBALL SIZE HAIL AND
60-65 MPH WINDS FROM
SHERIFF`S DEPARTMENT^The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Polk | 66 min |
| Apr 21, 7:09 PM CDT | Severe Thunderstorm Warning | SGF | Laclede | 66 min |
| Apr 21, 7:16 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 44 min |
| Apr 21, 7:39 PM CDT | Tornado Warning | SGF | Polk | 51 min |
| Apr 21, 7:48 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 57 min |
| Apr 21, 8:10 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 65 min |
| Apr 21, 8:18 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 57 min |
| Apr 21, 8:24 PM CDT | Tornado Warning | SGF | Newton | 66 min |
| Apr 21, 8:31 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 59 min |
| Apr 21, 8:35 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 55 min |
| Apr 21, 8:42 PM CDT | Severe Thunderstorm Warning | SGF | Cedar, Dade, Polk | 63 min |
| Apr 21, 9:10 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 65 min |
| Apr 21, 9:31 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 59 min |
| Apr 21, 9:43 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 47 min |
| Apr 21, 10:08 PM CDT | Severe Thunderstorm Warning | SGF | Jasper, Lawrence | 67 min |
| Apr 21, 10:13 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene | 47 min |
| Apr 21, 10:30 PM CDT | Severe Thunderstorm Warning | SGF | Barry | 30 min |
| Apr 21, 10:51 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Greene, Webster | 54 min |
| Apr 21, 11:00 PM CDT | Tornado Warning | SGF | Christian, Lawrence, Stone | 45 min |
| Apr 21, 11:20 PM CDT | Severe Thunderstorm Warning | SGF | Wright | 40 min |
| Apr 21, 11:25 PM CDT | Flash Flood Warning | SGF | Maries | 4 hr |
| Apr 21, 11:28 PM CDT | Tornado Warning | SGF | Webster, Wright | 47 min |
| Apr 21, 11:42 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 33 min |
| Apr 22, 12:39 AM CDT | Tornado Warning | SGF | Texas | 36 min |
| Apr 22, 12:56 AM CDT | Tornado Warning | SGF | Dent, Shannon | 49 min |
| Apr 22, 2:12 AM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 48 min |
| Apr 22, 2:31 AM CDT | Tornado Warning | SGF | Howell, Ozark | 44 min |
| Apr 22, 3:15 AM CDT | Tornado Warning | SGF | Ozark | 45 min |
| Apr 22, 5:26 AM CDT | Flash Flood Warning | SGF | Dent, Shannon, Texas | 4 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.